Maryland, 2016

Tornado and Damaging Winds in Maryland, February 24, 2016

February 24, 2016 · NWS LWX · 22 events in 6 counties and zones

Strong low pressure moved from the deep south to the Great Lakes, dragging a cold front through the Mid-Atlantic. Strong veering winds as a warm front lifted north ahead of the cold front led to increased sheer across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong low pressure moved from the deep south to the Great Lakes, dragging a cold front through the Mid-Atlantic. Strong veering winds as a warm front lifted north ahead of the cold front led to increased sheer across the area. This combined with marginal instability led to multiple rounds of thunderstorms, with embedded severe with strong winds and small hail and multiple tornadic cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 3:10 PM EST, 1 hour earlier.

Area forecast discussion, Feb 24, 3:10 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EST WED FEB 24 2016

.SYNOPSIS...DEEP LOW PRESSURE OVER SOUTHERN OHIO WILL TRACK
NORTHEAST TO LAKE ERIE THROUGH THIS EVENING...WHILE A WARM FRONT
MOVES NORTH ACROSS MARYLAND. A COLD FRONT IS EXPECTED TO CROSS
THE MID-ATLANTIC THIS EVENING. HIGH PRESSURE BUILDS IN FOR THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...SHOWERS AND T-STORMS EXPECTED
THROUGH THIS EVENING IN VERY MOIST AND DESTABILIZING ATMOSPHERE.
WARM FRONT CURRENTLY ANALYZED ALONG THE I-95 CORRIDOR FROM
FREDERICKSBURG VA TO ABERDEEN MD. MODEL GUIDANCE STILL SHOW STRONG
PRESSURE FALLS IN THE ORDER OF 8-10 MB/3HR SO EXPECTING WARM FRONT
TO PUSH A BIT NORTHWARD OVER THE NEXT SVRL HOURS. ENVIRONMENT
FVRBL FOR TORNADOES DUE TO CURVED LONG HODOGRAPHS AND 0-3KM SRH
APPROACHING 600 M^2/S^2. LATEST NSSL WRF-ARW SHOWS CURRENT LINE
SOUTH OF AUGUSTA COUNTY TO INTENSIFY IN AREA OF STRONG ASCENT FOR
UPWARD VERTICAL MOTION IN RESPONSE TO LARGE SCALE 500 MB HEIGHT
FALLS IN THE ORDER OF 230 METER/12HR. LINE OF CONVECTION WILL THEN
RAISE AROUND 65KT CLEARING THE ENTIRE FCST AREA BY 02Z.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...CDFNT WILL CLEAR THE AREA
BY 06Z THU WITH RAIN ENDING. UPSLOPE PRECIP WILL CONTINUE WITH
RAIN MIXING WITH SNOW AFTER 06Z BECOMING ALL SNOW BY 12Z THU.
TIGHT PRES GRADIENT WILL PERSIST THROUGH FRI WITH BREEZY AND
COOLER CONDITIONS. DESPITE VERY TIGHT PRES GRADIENT EXTENSIVE
CLOUD COVER WILL NOT BE CONDUCIVE FOR STRONGER WINDS TO MIX DOWN.
BEST CHANCE FOR ADVISORY LEVEL WINDS IS ALONG THE MASON DIXON
LINE. WIND ADVISORY LEVEL WINDS ARE ALSO MARGINAL FOR THE HIGHER
ELEVS AND WILL NOT ISSUE ANY ADVZY ATTM. ALSO...CURRENT WIND
ADVISORY OVER THE SW PART OF THE FCST AREA LOOKS LIKE IT WILL BE
ABLE TO CANCEL IT SOONER THAN CURRENT EXPIRATION TIME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...SUB-TROPICAL RIDGING
PERSISTING OVER THE SOUTHEASTERN U.S. WILL BE FIGHTING LOWERING
HEIGHTS APPROACHING FROM THE NORTH AS RIDGING PERSISTS OVER
WESTERN NOAM. TEMPERATURES SHOULD GRADUALLY LOWER OVER THE PERIOD
IN AN OTHERWISE STORMY PATTERN. COLD AIR WILL LIKELY BE LACKING
FOR ANY APPRECIABLE WINTRY WEATHER THROUGH AT LEAST LATER NEXT
WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...IFR CONDITIONS THROUGH
THIS EVENING IN HEAVY SHOWERS AND T-STORMS SOME POTENTIALLY SEVERE
AT KDCA...KBWI AND KMTN. CONDITIONS IMPROVING AFTER 03Z THU.
BREEZY THU WITH FREQ GUSTS TO 30 KT.

MAINLY VFR THIS WEEKEND W/ WLY FLOW AROUND 10 KTS.

&&

.MARINE...GALE CONDITIONS LIKELY THROUGH THU THEN DIMINISHING INTO
SCA THU NIGHT AND BELOW SCA FRI NIGHT.

HIGH PRESSURE NOSING OVER THE AREA SHOULD KEEP WINDS BELOW
SCA LEVELS OVER THE WEEKEND.

&&

.HYDROLOGY...FLOODING THREAT DIMINISHING DUE TO EXPECTED FAST
STORM MOTION.

&&

.TIDES/COASTAL FLOODING...MINOR COASTAL FLOODING POSSIBLE THROUGH
EARLY THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR MDZ003>006-011-013-014-
     503>508.
     COASTAL FLOOD ADVISORY UNTIL 7 AM EST THURSDAY FOR MDZ017.
     COASTAL FLOOD ADVISORY UNTIL 9 AM EST THURSDAY FOR MDZ014-018.
     COASTAL FLOOD ADVISORY UNTIL 1 PM EST THURSDAY FOR MDZ011-508.
VA...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR VAZ025>027-029-503-
     504-507-508.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR VAZ025>031-036>040-
     050>056-501-502-505>508.
WV...WIND ADVISORY UNTIL 6 AM EST THURSDAY FOR WVZ055-501-502-505-
     506.
     FLOOD WATCH UNTIL 1 AM EST THURSDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     ANZ530>543.
     GALE WARNING UNTIL 6 PM EST THURSDAY FOR ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LFR/DFH
MARINE...LFR/DFH
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Feb 24, 3:43 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EST WED FEB 24 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A TORNADO WATCH IN EFFECT UNTIL 11 PM. THE MAIN HAZARDS
ARE DAMAGING WINDS AND TORNADOES LATE THIS AFTERNOON THROUGH THIS
EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE AREA...EXCEPT SOUTHERN
MARYLAND...FROM 10 AM TO MIDNIGHT. PLEASE REFER TO FLOOD
MESSAGE...FFALWX...FOR MORE DETAILS.

A GALE WARNING IS IN EFFECT FOR ALL WATERS LATE THIS AFTERNOON
THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT MAY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

GALE WARNINGS EXPECTED TO CONTINUE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
343 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH HAS BEEN ISSUED UNTIL 11 PM FOR MOST COUNTIES EAST
OF THE BLUE RIDGE EXCEPT FOR THE CENTRAL FOOTHILLS OF VIRGINIA. THE
MAIN HAZARDS ARE DAMAGING WINDS AND ISOLATED TORNADOES LATE THIS
AFTERNOON INTO THIS EVENING.

A FLOOD WATCH IS IN EFFECT FOR THE PORTIONS OF THE AREA TODAY
THROUGH THIS EVENING. PLEASE REFER TO FLOOD MESSAGE...FFALWX...FOR
MORE DETAILS.

A WIND ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000 FT THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS BEHIND THE COLD FRONT LIKELY REQUIRE WIND ADVISORIES
THURSDAY AND THURSDAY NIGHT.

ACCUMULATING SNOW IS EXPECTED WEST OF THE ALLEGHENY FRONT EARLY
THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE FORWARD ANY
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.

HTS

The radar

The Sterling radar (KLWX), 88 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Calvert

When
February 24, 4:10 PM EST
Where
Calvert County, 2.07 mi N of Parran
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.630, -76.570

Multiple trees were reported down at Hardesty Rd and Hardesty Court.

Thunderstorm Wind, Montgomery

When
February 24, 5:42 PM EST
Where
Montgomery County, 0.69 mi S of Cedar Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.240, -77.230

Numerous wires were reported down at Route 27 at Davils Mill Rd.

Thunderstorm Wind, Montgomery

When
February 24, 5:45 PM EST
Where
Montgomery County, 0.54 mi W of Neelsville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.200, -77.260

Thunderstorm Wind, Montgomery

When
February 24, 5:48 PM EST
Where
Montgomery County, 0.87 mi NE of Cedar Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.260, -77.220

Numerous large trees were reported down on homes and power lines.

Thunderstorm Wind, Montgomery

When
February 24, 5:49 PM EST
Where
Montgomery County, 0.69 mi N of Cedar Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.260, -77.230

Numerous white pine trees were snapped about 10 feet above the ground in a similar direction near Cedar Grove Elementary.

Thunderstorm Wind, Montgomery

When
February 24, 5:49 PM EST
Where
Montgomery County, 0.54 mi W of Neelsville
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.200, -77.260

Thunderstorm Wind, Montgomery

When
February 24, 5:49 PM EST
Where
Montgomery County, 0.87 mi SW of Fox Chapel
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.190, -77.240

Thunderstorm Wind, Montgomery

When
February 24, 5:50 PM EST
Where
Montgomery County, Damascus
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.280, -77.200

Numerous trees were toppled in the Preakness Drive area.

Thunderstorm Wind, Calvert

When
February 24, 6:00 PM EST
Where
Calvert County, Willows
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -76.530

Multiple large trees uprooted and blown onto power lines, resulting in toppled power lines, all which resulted in blockage of the entire roadway.

Thunderstorm Wind, Howard

When
February 24, 6:06 PM EST
Where
Howard County, 1.48 mi NNE of Cooksville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.340, -77.010

A large cedar tree about two feet in diameter, was reported down.

Thunderstorm Wind, Prince George'S

When
February 24, 6:22 PM EST
Where
Prince George'S County, 0.69 mi N of Accokeek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.680, -77.030

Multiple trees and power lines were reported down.

Thunderstorm Wind, Baltimore

When
February 24, 6:39 PM EST
Where
Baltimore County, 0.87 mi SW of Ruxton
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.390, -76.660

Thunderstorm Wind, Baltimore

When
February 24, 6:42 PM EST
Where
Baltimore County, 3.49 mi WNW of Sparrows Pt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.290, -76.640

A large tree was reported down across Calhoun St in West Baltimore.

Thunderstorm Wind, St. Mary'S

When
February 24, 6:56 PM EST
Where
St. Mary'S County, 0.54 mi E of Avenue
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.250, -76.760

A very large tree was reported down across the intersection of Hatchet Thicket Rd and Olen Mattingly Rd. The tree was too large to be removed by chain saws.

Thunderstorm Wind, St. Mary'S

When
February 24, 7:10 PM EST
Where
St. Mary'S County, 1.28 mi ESE of Hunterville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.460, -76.710

Multiple trees were reported down across the intersection of New Market Turner Rd and Flora Corner Rd.

Tornado, St. Mary'S

When
February 24, 7:12 PM EST to 7:14 PM EST
Where
St. Mary'S County, 0.93 mi WNW of White Pt Beach to 0.77 mi SSE of Beauvue
Rating
EF0
Path length
6.55 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.226, -76.635

The National Weather Service Baltimore/Washington Weather Forecast|Office has confirmed a tornado struck the St. Mary’s County|shoreline just south of Beauvue on Tuesday, February 24, 2016.

A National Weather Service ground survey along with radar|analysis concluded the Tappahannock, Virginia tornado, which|created a 30 mile path of damage across the middle peninsula and|northern neck of Virginia crossed the Potomac and traveled a|mile into St. Mary’s County, Maryland before dissipating. The|tornado was small in Maryland. Most of its 6.5 mile path in|Maryland was over the Potomac River. However once it moved|ashore, it produced damage along a 1.1 mile path that was|oriented southwest to northeast across Hampton Road. The National|Weather Service has classified this tornado as an EF-0. Peak winds|were estimated at 65 mph.

The tornado’s path width was approximately 75 yards. The damage path|consisted of two large trees uprooted on private property in the|20500 block of Hampton Road, two cedar trees sheared in half along|Hampton road and a tree down in the 20700 block of Hampton Road.

The damage coincided with a tornadic signature on NWS and FAA|Doppler Radars. Areas farther north, just east of Leonardtown |were inspected but no additional tornadic damage was found.

Thunderstorm Wind, St. Mary'S

When
February 24, 7:13 PM EST
Where
St. Mary'S County, 0.88 mi SE of Hollywood
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.340, -76.570

Multiple trees were reported down near the intersection of Indian Bridge Rd and Willis Dr.

Thunderstorm Wind, St. Mary'S

When
February 24, 7:15 PM EST
Where
St. Mary'S County, 0.69 mi N of Great Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.240, -76.500

Multiple trees and wires were reported down in the vicinity of Cecil's Country Store on Indian Bridge Rd.

Thunderstorm Wind, St. Mary'S

When
February 24, 7:16 PM EST
Where
St. Mary'S County, 1.38 mi S of Lnrdtwn St Marys Arp
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.300, -76.550

A large tree was reported down blocking Wildewood Parkway at Wildewood Dr.

Thunderstorm Wind, St. Mary'S

When
February 24, 7:39 PM EST
Where
St. Mary'S County, 0.69 mi N of Lnrdtwn St Marys Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -76.550

Multiple trees down at 235 Mervell Dean Rd.

Thunderstorm Wind, St. Mary'S

When
February 24, 8:22 PM EST
Where
St. Mary'S County, 0.69 mi N of Great Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.240, -76.500

Multiple trees were reported down.

Thunderstorm Wind, St. Mary'S

When
February 24, 8:27 PM EST
Where
St. Mary'S County, 1.62 mi E of Budds Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -76.800

A few trees were reported down in Lexington Park and Leonardtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyThe tornado archive for Maryland, 2016Warnings in Maryland, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621653, 621654, 621681, 621655, 621656, 621679, 621682, 621657, 621658, 621659, 621660, 621680, 621661, 621662, 621663, 621696, 621664, 621665, 621666, 621672, 621673, 621674.